Alabama, 2022

Strong Wind in Alabama, March 11, 2022

March 11, 2022 · NWS HUN · 1 event in 1 county or zone

A very strong cold front pushed east across northern Alabama Saturday afternoon into the early evening hours. Temperatures dropped around 30 degrees Fahrenheit in six hours from the lower 60s to the lower 30s in many locations.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

A very strong cold front pushed east across northern Alabama Saturday afternoon into the early evening hours. Temperatures dropped around 30 degrees Fahrenheit in six hours from the lower 60s to the lower 30s in many locations. Winds of 20 to 30 mph with gusts to around 40 mph occurred near and behind the front near and west of the I-65 corridor. Some of these gradient winds produced damage in Cullman county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Mar 11, 8:50 PM CST, 45 minutes earlier.

Area forecast discussion, Mar 11, 8:50 PM CST, 45 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
850 PM CST Fri Mar 11 2022

.NEAR TERM...(Tonight)
Issued at 850 PM CST Fri Mar 11 2022

Only change to the forecast this evening was to bring in colder
temperatures a bit quicker based on current trends. Some light precip
is being observed primarily along and west of I-65 despite dry air
right at the SFC. A few reports over the last hour of rain/snow mix
across far NW AL, which is not too surprising based on model
soundings that show a very shallow warm layer at the SFC. However,
minimal impacts until the SFC temps drop below freezing, which will
not be for another 1-2 hours across NW AL and closer to midnight
farther to the east.

As rain changes to snow later this evening, expect it to begin to
accumulate on the ground quite quickly as temps this evening plummet
down into the mid to lower 20s. Although it will feel quite cold
outside overnight as winds will be gusting 30 to 40 mph. 1-3 inches
of snow is expected tonight with the highest amounts across NE AL and
southern middle TN. There may be some locations that see higher
amounts as mesoscale banding may occur as indicated by MCD 242
regarding snowfall rates 1-2 inches per hour. Snow comes to an end
towards daybreak from west to east.

.SHORT TERM...(Saturday through Sunday)
Issued at 333 PM CST Fri Mar 11 2022

Most guidance shows precipitation moving into Georgia between 6 AM
and 9 AM. Not much additional accumulation is expected, but isolated
to scattered flurries or very light snow showers are possible. With
temperatures in the mid to lower 20s early and only climbing into the
upper 20s to around freezing, the strong winds will continue to
produce very cold wind chill values in the teens much of the day.
Mixing up to a low level jet of 40 to 50 knots continues to be shown
by models through noon, so the Wind Advisory remains in effect
through then on Saturday. Sunny skies should return during the
morning hours. Winds will taper off a bit later in the afternoon, but
still should be around 15 mph with gusts between 20 and 30 mph.

Winds will continue to drop off Saturday evening and with an arctic
area of high pressure building over the southeast, lows should drop
into the lower teens to around 20 degrees. Not sure snowpack will
hang around with sunny skies most of the day on Saturday. However, if
it does, these lows might be a bit warm.

Zonal flow aloft quickly returns on Sunday as the quickly modifying
surface high slides off to the southeast. With sunny skies expected
again, highs should rebound into the upper 40s to lower 50s in most
areas. Southwesterly winds should pick up slightly to around 10 mph
with gusts to around 15 mph possible.

.LONG TERM...(Sunday night through Thursday)
Issued at 333 PM CST Fri Mar 11 2022

A large dome of high pressure at the sfc will continue to gradually
move ewd into the mid/srn Atlantic Sun night into Mon, as another
upper trough axis begins to dig SE into the Plains states. With the
sfc high to the east, return flow will be in place across much of
the region. This will translate into temps early Mon trending
slightly higher compared to this weekend, with lows mainly in the
lower 30s/near 30F before temps rebound into the lower 60s/near 60F
later in the day. This should also result in cloud cover/moisture
spreading back into the area, as the upper trough axis over the
mid/srn Plains nudges further east. Another sfc wave is expected to
develop in response to the upper trough pattern as well and traverse
ENE across the region thru mid week. The difference this time is
temps will be much more seasonal, as rainfall develops/spreads into
the cntrl TN Valley Tue/Wed with the passing sfc low/upper trough.
Rainfall will then quickly taper off to the east Wed night, as high
pressure quickly moving across the Gulf region ushers unseasonably
warmer air into the area. Afternoon highs on Thu look to climb well
into the mid 70s, under partly cloudy skies.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 528 PM CST Fri Mar 11 2022

As a cold front approaches the terminals from the NW this evening
expect flying conditions to deteriorate across Northern Alabama.
Precipitation begins late this evening and then changes over to snow
around midnight. Ceilings and visibilities at times may drop down to
IFR. Some uncertainty remains in the intensity of snow and when that
occurs so amendments may be needed. Snow should gradually come to an
end from west to east near daybreak Saturday. Gusty NW winds will
also be present throughout the TAF period with winds gusting 35 to 40
knots possible.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...Wind Advisory until noon CST Saturday for ALZ001>010-016.

     Winter Storm Warning until 9 AM CST Saturday for ALZ001>010-016.

TN...Wind Advisory until noon CST Saturday for TNZ076-096-097.

     Winter Storm Warning until 9 AM CST Saturday for TNZ076-096-097.

&&

NEAR TERM...GH
SHORT TERM...09
LONG TERM...09
AVIATION...GH

For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, Mar 11, 8:52 PM CST, 43 minutes before
Hazardous Weather Outlook
National Weather Service Huntsville AL
852 PM CST Fri Mar 11 2022

ALZ001>010-016-TNZ076-096-097-121800-
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN-
852 PM CST Fri Mar 11 2022

This Hazardous Weather Outlook is for north Alabama and portions of
southern middle Tennessee.

.DAY ONE...Tonight...

A strong arctic front will bring snow, bitter cold air, and gusty
winds to the Tennessee Valley overnight. Periods of moderate to
locally heavy snow will be possible, especially across southern
middle Tennessee and portions of northeastern Alabama. Slick travel
will likely develop around midnight and continue into Saturday
morning.

Please refer to the Winter Storm Warning product for more
information.

Additionally, strong gusty winds will develop overnight with gusts
up to 45 mph. A Wind Advisory is in effect for the entire region.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday...

Snow will taper off Saturday morning, but hazardous travel
conditions may persist in many areas much of the day. Blustery winds
gusting up to 40 mph can also be expected through noon.

An arctic air mass will settle into the area Saturday night,
resulting in potentially record low temperatures in the teens and
bitter cold wind chills into the single digits.

.SPOTTER CALL TO ACTION STATEMENT...

Activation of storm spotters and emergency management personnel is
not anticipated at this time, but any reports of snow are
appreciated.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 strong wind. Local standard time, as filed.

Strong Wind, Cullman

When
March 11, 9:35 PM CST to 10:15 PM CST
Where
Cullman forecast zone
Measured
33 kt (38 mph) estimated gust
Property damage
$6,000
Reported by
Emergency Manager
Coordinates
34.132, -86.868 (the zone’s center; the record gives no point)

Sustained winds of 15 to 25 mph gusting to 40 mph in some locations occurred in the evening hours. A few trees were reported blown down in the Garden City area and wind blew awning material into a gas main causing a gas leak in the city of Cullman.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2022Every state in 2022This day in weather historyWarnings in Alabama, March 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1012506.